Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



The conjugacy problem for boundary loops in $ 3$-manifolds

Author: Benny D. Evans
Journal: Trans. Amer. Math. Soc. 240 (1978), 53-64
MSC: Primary 55A05; Secondary 57A10
MathSciNet review: 0478129
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A geometric solution of the word problem for fundamental groups of compact, orientable, irreducible, sufficiently large 3-manifolds has been given by F. Waldhausen. We present here a solution of a restricted version of the conjugacy problem for this same class of 3-manifolds; however, the conjugacy problem for 3-manifolds remains in general unsolved. The main results is that there is an algorithm that will determine for any two loops $ {L_1},{L_2}$ in the boundary of a compact, orientable, irreducible sufficiently large 3-manifold M if $ {L_1}$, is freely homotopic in M to $ {L_2}$.

References [Enhancements On Off] (What's this?)

  • [1] M. Dehn, Über unendliche diskontinvierliche Gruppen, Math. Ann. 71 (1911), 116-144. MR 1511645
  • [2] C. F. Feustel, The torus theorem and its applications (preprint).
  • [3] W. Haken, Some results on surfaces in 3-manifolds, Studies in Modern Topology, Math. Assoc. Amer. (distributed by Prentice-Hall, Englewood Cliffs, N. J.), 1968, pp. 39-98. MR 36 #7118. MR 0224071 (36:7118)
  • [4] -, Über das Homöomorphieproblem der 2-Mannigfaltigkeiten. I, Math. Z. 80 (1962), 89-120. MR 28 #3410. MR 0160196 (28:3410)
  • [5] W. Jaco, Roots, relations, and centralizers in three-manifold groups, Proc. Geometrical Topology Conf. (Utah, 1974), Lecture Notes in Math., vol 438, Springer-Verlag, Berlin and New York, 1975, pp. 283-309. MR 50 #14751. MR 0394668 (52:15469)
  • [6] F. Waldhausen, The word problem in fundamental groups of sufficiently large irreducible 3-manifolds, Ann. of Math. (2) 88 (1968), 272-280. MR 39 #2164. MR 0240822 (39:2167)
  • [7] -, On the determination of some 3-manifolds by their fundamental groups alone, Proc. Internat. Sympos. on Topology and Its Applications (Herceg-Novi, August 1968, Yugoslavia), Savez Drušstava Mat., Fix. i Astronom., Belgrade, 1969, pp. 331-332. MR 42 #2416.
  • [8] -, On irreducible 3-manifolds which are sufficiently large, Ann. of Math. (2) 87 (1968), 56-88. MR 36 #7146. MR 0224099 (36:7146)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 55A05, 57A10

Retrieve articles in all journals with MSC: 55A05, 57A10

Additional Information

Keywords: Free homotopy, sufficiently large 3-manifold, conjugacy problem
Article copyright: © Copyright 1978 American Mathematical Society

American Mathematical Society